An article by Sato et al has been retracted.
This post hoc analysis of the Women’s Health Initiative study examines the effects of adherence to differing dietary recommendations and risk for hip fracture in postmenopausal women.
This randomized clinical trial compared the effects of 3 doses of monthly vitamin D on lower extremity function in community dwelling adults age 70 and older who had previously fallen.
This case report uses the example of an older patient undergoing hip fracture surgery to discuss judicious use of preoperative testing.
High-risk patients with heart failure and cardiac arrest hospitalized in teaching hospitals had lower 30-day mortality when admitted during dates of national cardiology meetings. High-risk patients with acute myocardial infarction admitted to teaching hospitals during meetings were less likely to receive percutaneous coronary intervention , without any mortality effect.
Neuman et al describe patterns and predictors of mortality and functional decline in activities of daily living (ADLs) among nursing home residents after hip fracture. Ko and Morrison provide an Invited Commentary.
Rillamas-Sun and colleagues investigate whether higher baseline body mass index and waist circumference affect women’s survival to age 85 years without major chronic disease (coronary disease, stroke, cancer, diabetes mellitus, or hip fracture) and mobility disability.
Gill et al identified distinct sets of functional trajectories in the year immediately before and after a serious fall injury, to evaluate the relationship between the prefall and postfall trajectories, and to determine whether these results differed based on the type of injury. See the invited commentary by Studenski.
Proton pump inhibitors (PPIs) are widely used in elderly patients and are frequently coadministered in users of oral bisphosphonates. Biologically, PPIs could affect the absorption of calcium, vitamin B12, and bisphosphonates and could affect the osteoclast proton pump, thus interacting with bisphosphonate antifracture efficacy. Moreover, PPIs themselves have been linked to osteoporotic fractures.
Population-based, national register–based, open cohort study of 38 088 new alendronate sodium users with a mean duration of follow-up of 3.5 years. We related risk of hip fracture to recent pharmacy records of refill of prescriptions for alendronate.
For hip fractures, there was statistically significant interaction with alendronate for PPI use (P < .05). The treatment response associated with complete refill compliance to alendronate was a 39% risk reduction (hazard ratio [HR], 0.61; 95% confidence interval [CI], 0.52-0.71; P < .001) in patients who were not PPI users, while the risk reduction in concurrent PPI users was not significant (19%; HR, 0.81; 95% CI, 0.64-1.01; P = .06). The attenuation of the risk reduction was dose and age dependent. In contrast, there was no significant impact of concurrent use of histamine H2 receptor blockers.
Concurrent PPI use was associated with a dose-dependent loss of protection against hip fracture with alendronate in elderly patients. This is an observational study, so a formal proof of causality cannot be made, but the dose-response relationship and the lack of impact of prior PPI use provides reasonable grounds for discouraging the use of PPIs to control upper gastrointestinal tract complaints in patients treated with oral bisphosphonates.